Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 45, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 28, 2004, 8:13 PM EDT for Bedford County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 8:13 PM EDT (00:13 UTC)
- Expired
- Aug 29, 2004, 2:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Bedford County, PA
The radar
The State College radar (KCCX), 104 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1925 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 290014
FFWCTP
PAC009-290615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 PM EDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 215 AM EDT.
* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING BETWEEN BEDFORD AND EVERETT...INCLUDING AREAS ALONG THE
PENNSYLVANIA TURNPIKE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4018 7820 4003 7821 3975 7838 3975 7876
4031 7863
$$
KL/JL2 follow-up statements
000 WGUS71 KCTP 290113 FFSCTP PAC009-290500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 905 PM EDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BEDFORD COUNTY UNTIL 215 AM EDT... AT 901 PM EDT...LAW ENFORCEMENT REPORTED WIDESPREAD FLOODING IN THE VICINITY OF EVERETT. SEVERAL BUSINESSES ON MAIN STREET HAVE BEEN REPORTEDLY INUNDATED WITH WATER. IN ADDITION...SEVERAL ROADS HAVE BEEN CLOSED DUE TO STANDING WATER. ALSO...THE RAYSTOWN BRANCH OF THE JUNIATA RIVER NEAR EVERETT HAS EXCEEDED BANKFULL. ADDITIONAL FLOODING CAN BE EXPECTED WITHIN THIS AREA. ALTHOUGH THE MOST INTENSE RAINFALL HAS TAPERED OFF...EXPECT PERIODS OF MODERATE RAIN TO PERSIST THROUGH 10 PM. SMALL CREEKS AND STREAMS WILL CONTINUE TO RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ KL/JL/CS
000 WGUS71 KCTP 290220 FFSCTP PAC009-290615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1016 PM EDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BEDFORD COUNTY UNTIL 215 AM EDT... SEVERAL ADDITIONAL CLUSTERS OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL AFFECT CENTRAL AND NORTHERN BEDFORD COUNTY THROUGH MIDNIGHT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL LIKELY CAUSE ADDITIONAL FLOODING IN AREAS WHICH RECEIVED HEAVY RAIN EARLIER THIS EVENING...PARTICULARLY NEAR OSTERBURG AND SAINT CLAIRSVILLE...AND NEAR BEDFORD. THIS WILL INCLUDE AREAS OF THE PENNSYLVANIA TURNPIKE BETWEEN BEDFORD AND EVERETT...AND INTERSTATE 99. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ KL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:11 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, Aug 28, 2:11 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 211 PM EDT SAT AUG 28 2004 .AVIATION... SCTD MVFR WITH ISOLATED IFR CIGS AND VSBYS DUE TO SHRA/TSRA WILL AFFECT PARTS OF CENTRAL PENN AND THE SUSQ VALLEY THROUGH THE EARLY EVENING. CIGS WILL BE MAINLY VFR ACROSS THE WESTERN MTNS EARLY THIS EVENING. WITH LIGHT/VARIABLE WINDS OVERNIGHT...AND HIGH SFC DEWPOINTS VSBYS/CIGS WILL STEADILY LOWER BACK TO WIDESPREAD IFR/LIFR LATE TONIGHT THROUGH ABOUT 12Z SUNDAY. SCTD STRONG TSRA WITH LLVL SHEAR AND LOCAL IFR CIGS/VSBYS WILL RETURN AFTER 16Z SUNDAY AND CONTINUE INTO THE EARLY EVENING. && .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... CLUSTER OF TSTORMS ASSOCIATED WITH S/WV MOVING THRU EASTERN GRT LKS WILL PASS EAST OF THE REGION BY THIS EVENING...LEAVING DRY CONDITIONS OVER MUCH OF THE AREA OVERNIGHT. HOWEVER...SHWRS/STORMS STILL POSSIBLE IN VICINITY OF STALLED FRONTAL BOUNDARY OVR NW MTNS. AS SFC WAVE AND ASSOCIATED LL JET PASS TO OUR NORTH ON SUNDAY...EXPECT THREAT OF SVR WX/FLOODING TO ALSO REMAIN TO OUR NORTH. HOWEVER...ADDITIONAL SHWRS/STORMS WILL LIKELY DEVELOP OVER CENTRAL PA AS SFC BOUNDARY SAGS SOUTHWARD. MODEL 850 TEMPS NR 18C SUGGESTS TEMPS MAY AGAIN APPROACH 90F IN THE SUSQ VALL WITH THE BENEFIT OF MORNING SUNSHINE. WITH STATIONARY FRONT OVER THE REGION...EXPECT LITTLE CHANGE FOR MONDAY. MODEL POPS IN THE LIKELY CATEGORY SEEM REASONABLE. AT THIS POINT. APPEARS WE WILL HAVE TO WAIT FOR S/WV...NOW ENTERING THE PACIFIC NW...TO PUSH STALLED FRONT EAST OF THE STATE ON TUES. && .LONG TERM (TUESDAY THROUGH SATURDAY)... MREF DATA INDICATING AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX RIDGE BUILDS INTO THE NORTHEAST. AM FOG LIKELY FOR SEVERAL MORNINGS IN A ROW WITH SFC HIGH OVER THE AREA. 850 TEMPS SUGGESTS HIGHS MOSTLY IN THE 70S MID WEEK...WARMING TO THE 80S TOWARD THE WEEKEND. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION...LAMBERT SHORT TERM/LONG TERM...FITZGERALD
Hazardous weather outlook, Aug 28, 4:45 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 445 AM EDT SAT AUG 28 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290844- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 445 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGHOUT CENTRAL PENNSYLVANIA TODAY AND TONIGHT. WHILE CONDITIONS ARE NOT FAVORABLE FOR SEVERE WEATHER (DAMAGING WIND GUSTS OR HAIL)... SLOW MOVING SHOWERS AND THUNDERSTORMS WILL NEED TO BE MONITORED THROUGHOUT THE DAY FOR LOCAL FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 2:22 PM EDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 222 PM EDT SAT AUG 28 2004 PAZ046-050>053-056>058-281945- COLUMBIA-DAUPHIN-MONTOUR-NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER- SOUTHERN LYCOMING- 222 PM EDT SAT AUG 28 2004 ...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...DAUPHIN...PERRY... SNYDER...SCHUYLKILL...NORTHUMBERLAND...COLUMBIA AND LYCOMING COUNTIES THROUGH 345 PM... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF MONTOURSVILLE TO 3 MILES EAST OF SELINSGROVE TO 18 MILES NORTHWEST OF ENOLA TO 17 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR WASHINGTONVILLE...LIVERPOOL...KISTLER... HERNDON AROUND 230 PM...NEWPORT...LAIRDSVILLE AROUND 235 PM... SNYDERTOWN AROUND 240 PM...STONINGTON...RIVERSIDE AND MILLERSBURG AROUND 245 PM. THE STORMS WILL REACH BENTON...BLOOMSBURG...NUMIDIA AND LYKENS BETWEEN 315 PM AND 330 PM. BRIEF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, Aug 28, 4:19 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 419 PM EDT SAT AUG 28 2004 PAZ057>059-282115- DAUPHIN-LEBANON-SCHUYLKILL- 419 PM EDT SAT AUG 28 2004 ...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN AND SCHUYLKILL COUNTIES... A STRONG CLUSTER OF THUNDERSTORMS NEAR THE PENNSYLVANIA NATIONAL RACEWAY WILL MOVE SLOWLY SOUTHEAST THROUGH 5 PM. THESE STORMS WILL AFFECT FORT INDIANTOWN GAP AROUND 428 PM...AND PALMYRA AROUND 440 PM. TORRENTIAL RAIN...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITHIN THESE STORMS. IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. OTHER STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE HARRISBURG METRO AREA THROUGH 515 PM...AND WILL LIKELY RESULT IN WIDESPREAD PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND CREEKS. ANOTHER CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT POTTSVILLE IN SCHUYLKILL COUNTY THROUGH 450 PM...AGAIN ACCOMPANIED BY WIND GUSTS UP TO 40 MPH...AND TORRENTIAL RAINFALL. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:46 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 44 min |
| Aug 29, 3:46 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 59 min |
| Aug 29, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 61 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.